According to the Food and Drug Administration, Fosamax and other osteoporosis drugs may cause femur fractures if the drug is taken for five years or more. On February 3, 2011, the Journal of the American Medical Association (JAMA) published a Canadian study that linked bisphosphonates to an increased risk of this painful injury.
What is a bisphosphonate? This group of osteoporosis drugs are extremely powerful and cause dramatic changes in bone physiology. They include Fosamax from Merck, Boniva from Roche Therapeutics, Actonel and Atelvia from Warner Chilcott, and more. Since the patent on Fosamax expired in 2008, the market has been flooded with generics.
The problem with these medications is that when they are used for long periods of time, they increase a person’s risk of rare femur fractures. Though they add bone mass, they may also cause the bones to become brittle over time. If you have experienced a bone injury while taking an osteoporosis medication, you may have a Fosamax femur fracture lawsuit.
In September 2011, the FDA decided that it would consider recommending that women who use osteoporosis drugs stop taking them. They will be conducting a comprehensive safety review. There is a lot of information to analyze; the drugs have been in use for more than 16 years. However, there is no scientific evidence to determine whether these drugs are safe or effective after 3-5 years.
An estimated 4 million women take osteoporosis drugs. Though the scientific research has only analyzed their safety for up to five years, most women do not stop taking them after five years. There is growing evidence that the drugs are not effective after five years, and carry serious risks.
The risks of using these medications for long periods of time are not limited to femur fractures. There have also been reports that link Fosamax to bone death in the jaw, and esophageal cancer. The FDA has updated the warning information to include warnings about the possibility of jaw deterioration.